Heavy Rain, Chittenden
- When
- May 24, 12:01 AM EST to 11:59 PM EST
- Where
- Chittenden County, (Btv)burlington Arpt
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
During the period of May 22rd through May 24th, a frontal system extended across New York into central New England. A storm system moved east along the front from the Great Lakes region east across New York and New England during Monday, May 24th with periods of steady rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
During the period of May 22rd through May 24th, a frontal system extended across New York into central New England. A storm system moved east along the front from the Great Lakes region east across New York and New England during Monday, May 24th with periods of steady rain. Daily (for May 24th) record rainfall records were set at the following locations: Burlington with 1.20 inches, Mt Mansfield (near Stowe) with 1.30 inches, and Montpelier Airport with 1.34 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 23, 9:15 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1015 PM EDT SUN MAY 23 2004 .UPDATE... NO UPDATE NEEDED ATTM AS GOING FCST LOOKS TO BE IN GOOD SHAPE FOR THE OVERNIGHT PERIOD. SHWRS HAVE BEEN WIDELY SCT ACRS FA THIS EVENING. HOWEVER...RADAR INDICATES LARGE AREA OF SHWRS NOW MOVG INTO ST LWR VLY. THIS AREA OF PCPN EXTENDS BACK ACRS SRN ONT INTO MICHIGAN...SO CATEGORICAL POPS FOR TONITE LOOK GOOD. THNDSTRMS SHOWING UPSTREAM AS WELL. EXPECT THEM TO MOVE INTO FA OVRNGHT...BUT INSTABILITY IS IN THE MID LVLS. RISK OF SVR MINIMAL AS LLVLS RMN STABLE WITH FRONTAL BOUNDARY REMAINING SOUTH OF FA. RISK OF HVY RAIN OVRNGHT WITH PWS ARND 1.5 INCHES. RIVERS EXPECTED TO BE ABLE TO HANDLE THE ANTICIPATED RAINFALL...ALTHO THERE WILL BE SHARP RISES LATER TONITE/MON AM. ...PREVIOUS DISCUSSION BELOW... .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... STATIONARY FRONTAL SYSTEM STILL LIES SOUTH OF THE FORECAST AREA... AND SHOULD REMAIN SOUTH OF THE AREA THROUGH MONDAY. WAVE OF LOW PRESSURE TO MOVE ALONG FRONTAL BOUNDARY OVERNIGHT...AND THEN REMAIN SOUTH OF THE FORECAST AREA ON MONDAY. WILL SEE AN OVERRUNNING AREA OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS THE WAVE MOVE EASTWARD. ALREADY SOME THUNDERSTORMS ACROSS LAKE HURON HEADING INTO GEORGIAN BAY AT THIS TIME...AND EXPECT SOME OF THAT CONVECTION TO MAKE IT INTO THE FORECAST AREAS OVERNIGHT. BUFKIT SOUNDINGS SUGGEST THIS CONVECTION WILL BE ELEVATED AS IT MOVES INTO THE REGION OVERNIGHT... SO NOT EXPECTING ANY SEVERE TSTMS. THE MAIN CONCERN OVERNIGHT WILL BE FROM HEAVY RAIN...MAINLY AFTER MIDNIGHT...WITH PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES. WERE NOT ANTICIPATING ANY FLOODING PROBLEMS OVERNIGHT...AS THIS SHOULD BE OF SHORT DURATION...BUT AREA RIVERS AND STREAMS WILL LIKELY SEE SOME SHARP RISES DURING THE DAY ON MONDAY FROM THE RUNOFF. EXPECTING SHOWERS AND COOL TEMPERATURES TO LINGER INTO MONDAY... WITH STILL THE POSSIBILITY OF SOME MORE ELEVATED CONVECTION. SHOWERS EXPECTED TO LINGER INTO MONDAY NIGHT. WEAK RIDGE OF HIGH PRESSURE TOBE OVER THE REGION ON TUESDAY...BUT PLENTY OF LOW LEVEL MOISTURE WILL LINGER OVER THE AREA...SO GOING WITH MOSTLY CLOUDY SKIES. WARM FRONT TO APPROACH THE REGION TUESDAY NIGHT...SO WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS. COLD FRONT TO THEN MOVE THROUGH THE REGION ON WEDNESDAY FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. && .EXTENDED DISCUSSION(THU-SUN)... WILL OPT TO KEEP MOST OF EXTENDED PORTIONS OF FORECAST DRY AT THIS TIME. MEAN ENSEMBLE SOLNS INCLUDING LAST NIGHTS EUROPEAN RUNS INDICATE BROAD TROUGH OR CLOSED LOW DEVELOPING ACROSS NE CANADA DURING THE PERIOD WITH HIGHER TEMPS AND HUMIDITY SUPPRESSED WELL SOUTH OF REGION ACROSS SOUTHERN U.S.. NW MID LEVEL FLOW ON BACK SIDE OF TROUGH WILL SPELL OUT MAINLY PC AND SEASONABLY COOL CONDS ACROSS FCST AREA THROUGH THE PERIOD. ONLY EXCEPTION TO DRY FCST IS WEAK SHORTWAVE FEATURE ROUNDING BASE OF TROUGH THU INTO THU NT...AND WILL MAINTAIN SLT TO LOW CHC POPS DURING THIS PERIOD...THEN DRY FROM FRI INTO SUN. 00Z GFS SOLN OF DRIVING SOUTHERN CALIFORNIA SHORTWAVE/PRECIP QUICKLY EASTWARD ACROSS THE CONUS AND INTO THE NORTHEAST LATE FRI INTO SAT APPEARS TO BE AN OUTLIER. ENSEMBLES SUGGESTING A SLOWER EVOLUTION OF THIS FEATURE AS DOES THE 06Z GFS OP RUN. MID LEVEL CONFLUENCE ACROSS NE CONUS SOUTH OF AFOREMENTIONED UPPER LOW WILL ALSO ACT AS AN INHIBITING FACTOR... STRETCHING/WEAKENING ANY FEATURES EJECTING EASTWARD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH LONG TERM/AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 440 AM EDT SUN MAY 23 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-240840- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 440 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL/NORTHERN VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: A FRONTAL SYSTEM WILL REMAIN SOUTH OF THE AREA TODAY...BUT WILL BEGIN TO PUSH NORTHWARD TONIGHT. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE TONIGHT. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY AND MONDAY NIGHT BEFORE DRIER CONDITIONS MOVE IN FOR A BETTER PART OF THE WEEK. ANY THUNDERSTORMS EARLY IN THE PERIOD ARE NOT EXPECTED TO BECOME SEVERE...THUS HAZARDOUS WEATHER IS NOT EXPECTED FOR THE MONDAY THROUGH SATURDAY TIME PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401396, 5401397, 5401398.